Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

calcium and magnesium

noraparkernnoraparker Posts: 2
edited 09/16/2013 - 6:44 AM in Osteoporosis and Fractures
i have severe osteoporosis, which has caused me to have 4 spinal fractures. The treatment i have been recieving from my doctor is high calcium and vit d caplets, and risondrate {weekly}, i also have to take a high dose of co codomol 4 times daily. However i seem to have developed really bad palpitations, and when i mentioned them to my doctor that i had read that too much calcium can cause heart problems, he poo-hood what i had to say and told me to keep on taking my meds and stop reading literature! I have become a member of the magnesium advocacy group and they seem to have proof that calcium supplements do not do the slightest bit of good, and that the reason the bones become brittle is because of a magnesium deficiency, and that calcium actually causes heart problems! Apparantly it is magnesium that helps the body convert calcium into a useful vitamin.., and that no matter how much calcium you take it wont work if you have a magnesium deficiency,
i am not explaining it very well, you would have to read the information provided on the web site to understand better, but as a result of this i am considering taking myself off all the calcium supplements and following the advice of **Edited to remove physician name**, the magnesium expert, but i am so afraid of worsening my condition! Has anyone else had any experience of alternative treatments, ie: magnesium?

You agree not to post specific physician names or health care facilities names on Spine-Health.com.


  • If I were you, I would consult with another physician before taking myself off any particular medication. If you have documentation of your concerns, or studies showing that calcium by itself is ineffective or causes heart problems, and you are experiencing them, then by all means, talk to another doctor before going ahead.
  • If you are taking calcium you MUST take Vitamin-D.this is a hormone,however,also a precursor to the calcium being able to do what it's meant.just taking calcium is useless without the combo.magnesium is for bone health and it will of course help,but without proper understanding of the function of vitamin precursors that set the stage,ugh!
    I have osteoporosis,I can't rotate my bed mattress without fx ribs,starting lawnmower,fx ribs reaching incorrectly,fx ribs.I was dx 3x years ago with Graves disease,hyperthyroidism- /with hyperparathyroidism-my bones actually hurt,thus since dx I've literally begun to reinforce my diet with more vitamins than ever,I choose according to the issue,bone -vit.d,calcium,magnesium-manganese works for cramps in the calves.it's really a matter of being willing to be self educated by investing in researching all amino acids,vitamins,and the combination.
    Wish you well, linnietea
  • Hi Nora,
    Well excess doses of anything be it calcium, magnesium or potassium can cause palpitations. I would recommend you to get a second opinion instead of blindly following your doctor's prescribed medicines before the condition worsens further.
This discussion has been closed.
Sign In or Register to comment.